Users Online: 1556 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
 

 

Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
     

 Table of Contents  
LETTER TO THE EDITOR
Year : 2013  |  Volume : 57  |  Issue : 3  |  Page : 183-184  

Indigenous medicines: A wake-up slap


Intensivist, Physician and Research Coordinator, Department of Internal Medicine/Critical care, Princess Durru-Shehvar Children's and General Hospital, Purani Haveli, Hyderabad, Andhra Pradesh, India

Date of Web Publication14-Oct-2013

Correspondence Address:
Dilip Gude
Physician and Research Coordinator, Department of Internal Medicine/Critical care, Princess Durru-Shehvar Children's and General Hospital, Purani Haveli, Hyderabad, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-557X.119818

Rights and Permissions

How to cite this article:
Gude D. Indigenous medicines: A wake-up slap. Indian J Public Health 2013;57:183-4

How to cite this URL:
Gude D. Indigenous medicines: A wake-up slap. Indian J Public Health [serial online] 2013 [cited 2019 Nov 13];57:183-4. Available from: http://www.ijph.in/text.asp?2013/57/3/183/119818

Sir,

Use of indigenous drugs for various ailments has been rampant all over India, especially in rural areas. Commonly, not taken seriously by clinicians, these indigenous drugs/medicines can be devastating and detrimental for patients and reflect a major public health problem. I would like to discuss one such experience with a fatal case. A 27-year-old man from a village in Karimnagar district (northern Andhra Pradesh) presented with a history of jaundice for a month. There was a history of consumption of an indigenous plant medicine for two weeks, which was followed by worsening shortness of breath and palpitations. With an ultrasound showing congestive hepatomegaly with dilated inferior vena cava and an echocardiogram depicting dilated right atrium and right ventricle, a massive pulmonary embolism was diagnosed to which patient succumbed.

With the absence of any other significant risk factors for pulmonary embolism in our patient, the use of indigenous 'medicine' stands tall in the etiology. A World Health Organization estimate shows that up to 80% of population in some Asian and African countries still depend on herbal medicines. [1] A recent study showed that 22% of the preoperative patients report the use of herbal medicines [2] , and worse, this data might be grossly under-reported as many patients refrain from revealing their use of alternative medicine to their allopathic physicians. Historically, about four decades ago, an outbreak of a veno-occlusive disease with 42% mortality occurred in central India following consumption of cereals mixed with seeds of a plant (Crotalaria sp.) containing pyrrolizidine alkaloid (PA). [3] PAs are found in a number of commonly used herbal medicines. The families Asteraceae, Boraginaceae, and Fabaceae are rich in PAs. [4] Consumption of PA is documented to cause liver dysfunction, veno-occlusive/hypercoagulable disorders (as exemplified in our patient), and, if used for longer periods, may cause liver cirrhosis. [4]

There are innumerable established side effects of these herbal preparations. For example, increased risk of bleeding is seen in the use of Vaccinium uliginosum and Vaccinium oxycoccus (cranberry). Aristolochia species are known to cause acute renal failure, while aconite roots may cause aconitine poisoning (local anesthetic effects, diarrhea, convulsions, arrhythmias, or death). St John's wort and Camellia sinensis (green tea) may antagonize warfarin, thus increasing the risk for thrombotic complications. Blue (Caulophyllum thalictroides) and black cohosh (Actaea racemosa, Cimicifuga racemosa) may be hepatotoxic. Datura species may result in anticholinergic poisoning and "yulan" (Stephania sinica) may cause tetrahydropalmatine poisoning (depressant action on cardiorespiratory and nervous systems). [5],[6] A study showed that most Ayurvedic preparations may culminate in lead poisoning as evidenced by higher blood lead, more basophilic stippling, lower hemoglobin, and higher protoporphyrin in patients consuming standard Ayurvedic medicines. [7] The agents used to adulterate these complementary medicines may further amplify the morbidity as a result of either their own individual toxicities or from toxic interactions. Common additives to herbal medicines include heavy metals such as aluminum, arsenic, lead, mercury, cadmium, copper, zinc, etc and/or drugs such as ephedrine, chlorpheniramine, and caffeine.

Alternative medicines that claim to cure infertility/psoriasis, hernias, diabetes, and even cancer are a potential threat to a progressive civilization. People may get attracted to these alternative medical therapies in frustration stemming from the lack of immediate results and/or some entities that allopathic science has no complete answers to yet. It is surprising to know that a considerable percentage of people who embrace this quackery may be well educated. There are no standard guidelines or scales of measure for alternative medicine administration and the dose-response mechanisms are either unknown or poorly deciphered. There is an urgent need to streamline and standardize the dispensing of such alternate therapy. We need a regulation that negates the indiscriminate and irrational use of such practices and a government body that legislates and licenses them. Before we fall prey to such ignorances and fads, we must strive to awaken in to an astute and rational world that advocates reason and evidence basis.


   Acknowledgment Top


I thank my colleagues and staff of internal medicine/critical care department, Princess DurruShehvar General Hospital.

 
   References Top

1.Fact sheet N°134, "Traditional medicine". World Health Organization. Available from: http://www.who.int/mediacentre/factsheets/fs134/en/ [Last accessed on 2010 Oct 10].  Back to cited text no. 1
    
2.Tsen LC, Segal S, Pothier M, Bader AM. Alternative medicine use in presurgical patients. Anesthesiology 2000;93:148-51.  Back to cited text no. 2
    
3.Tandon BN, Tandon HD, Tandon RK, Narndranathan M, Joshi YK. An epidemic of hepatic veno-occlusive disease in central India. Lancet 1976;2:271-2.  Back to cited text no. 3
    
4.Dharmananda S. Safety issues affecting herbs: Pyrrolizidine alkaloids. Available from: http://www.itmonline.org/arts/pas.htm [Last accessed on 2010 Oct 10].  Back to cited text no. 4
    
5.Batra YK, Rajeev S. Effect of common herbal medicines on patients undergoing anaesthesia. Indian J Anaesth 2007;51:184-92.  Back to cited text no. 5
  Medknow Journal  
6.Chan TY, Tam HP, Lai CK, Chan AY. A multidisciplinary approach to the toxicologic problems associated with the use of herbal medicines. Ther Drug Monit 2005;27:53-7.  Back to cited text no. 6
    
7.Kales SN, Christophi CA, Saper RB. Hematopoietic toxicity from lead-containing Ayurvedic medications. Med Sci Monit 2007;13:CR295-8.  Back to cited text no. 7
    



This article has been cited by
1 Use of traditional medicine in middle-income countries: a WHO-SAGE study
Oyinlola Oyebode,Ngianga-Bakwin Kandala,Peter J Chilton,Richard J Lilford
Health Policy and Planning. 2016; : czw022
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   Acknowledgment
    References

 Article Access Statistics
    Viewed1910    
    Printed21    
    Emailed1    
    PDF Downloaded257    
    Comments [Add]    
    Cited by others 1    

Recommend this journal